0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Antipsychotic-Induced Paroxysmal Perceptual Alteration
HIROYUKI UCHIDA, M.D.; TAKEFUMI SUZUKI, M.D.; KOICHIRO WATANABE, M.D., Ph.D.; GOHEI YAGI, M.D., Ph.D.; HARUO KASHIMA, M.D., Ph.D.
Am J Psychiatry 2003;160:2243-a-2244. doi:10.1176/appi.ajp.160.12.2243-a

To the Editor: Antipsychotics have sometimes been reported to induce brief and recurrent episodes characterized by hypersensitivity of visual perception (1, 2). However, some researchers still believe that this paroxysmal perceptual alteration is a schizophrenic symptom because the patients with paroxysmal perceptual alteration were diagnosed with schizophrenia. We report on a nonschizophrenic patient who experienced paroxysmal perceptual alteration only during exposure to antipsychotics.

Ms. A, a 49-year-old woman with a 2-year history of generalized anxiety disorder, had suffered from dizziness, anxiety, and syrigmus. Ophthalmologic, otolaryngological, and neurological examinations showed no abnormality, including cataract, and she had good vision and did not wear glasses. Her symptoms did not respond to antidepressants or anxiolytics. Haloperidol, 0.5 mg b.i.d., was added to her regular regimen of alprazolam, 1.2 mg t.i.d., because she became obsessed with her symptoms. Two days after haloperidol treatment was started, the following symptoms occurred: "The fine pattern of the wall and ceiling seems more vivid than usual. I have also noticed that outlines of papers and tiny objects such as dust seem more prominent. These symptoms occur suddenly like an ‘attack’ almost every afternoon and last an hour."

These symptoms disappeared 2 days after haloperidol treatment was discontinued. Although Ms. A subsequently tried various antidepressants and anxiolytics, none of them ameliorated her original symptoms. Then we prescribed methotrimeprazine (levomepromazine) alone, 10 mg at bedtime, and on the second day she experienced the same symptoms as those induced by haloperidol: "I am having the same ‘attacks.’ Light seems much brighter than usual. Tiny objects like dust and stains seem to be emphasized for a couple of hours every night."

The bizarre symptoms disappeared soon after we switched the methotrimeprazine to vitamin E, 150 IU/day, as she requested. Her medication regimen has remained the same ever since.

To our knowledge, this is the first report of a nonschizophrenic patient whose exposure to antipsychotics led to paroxysmal perceptual alteration twice. This case shows that this phenomenon can occur in patients treated with antipsychotics regardless of their diagnosis. The evening appearance of this phenomenon might be explained by the circadian pattern of antipsychotic-induced side effects (3). Dopamine receptor antagonists can induce dopamine deficiency in the retina and the visual cortex, which is known to modulate visual processing, including contrast sensitivity (4, 5). The altered visual processing might lead to paroxysmal perceptual alteration. Physicians prescribing antipsychotics should be alert to this potentially important side effect.

Yamaguchi N, Nakai H: [Attacks of altered perception in schizophrenics, in Psychopathology of Schizophrenia. Edited by Uchiyama Y.] Tokyo, Tokyo University Press, 1985, pp 295–314 (Japanese)
 
Higuchi H, Shimizu T, Hishikawa Y: Recurrent paroxysmal episodes characterized by perceptual alteration in three schizophrenic patients on neuroleptic medication. Psychiatry Clin Neurosci  1997; 51:99–101
[PubMed]
[CrossRef]
 
Mazurek MF, Rosebush PI: Circadian pattern of acute, neuroleptic-induced dystonic reactions. Am J Psychiatry  1996; 153:708–710
[PubMed]
 
Bodis-Wollner I: Visual deficits related to dopamine deficiency in experimental animals and Parkinson’s disease patients. Trends Neurosci  1990; 13:296–307
[PubMed]
[CrossRef]
 
Masson G, Mestre D, Blin O: Dopaminergic modulation of visual sensitivity in man. Fundam Clin Pharmacol  1993; 7:449–463
[PubMed]
[CrossRef]
 
+

References

Yamaguchi N, Nakai H: [Attacks of altered perception in schizophrenics, in Psychopathology of Schizophrenia. Edited by Uchiyama Y.] Tokyo, Tokyo University Press, 1985, pp 295–314 (Japanese)
 
Higuchi H, Shimizu T, Hishikawa Y: Recurrent paroxysmal episodes characterized by perceptual alteration in three schizophrenic patients on neuroleptic medication. Psychiatry Clin Neurosci  1997; 51:99–101
[PubMed]
[CrossRef]
 
Mazurek MF, Rosebush PI: Circadian pattern of acute, neuroleptic-induced dystonic reactions. Am J Psychiatry  1996; 153:708–710
[PubMed]
 
Bodis-Wollner I: Visual deficits related to dopamine deficiency in experimental animals and Parkinson’s disease patients. Trends Neurosci  1990; 13:296–307
[PubMed]
[CrossRef]
 
Masson G, Mestre D, Blin O: Dopaminergic modulation of visual sensitivity in man. Fundam Clin Pharmacol  1993; 7:449–463
[PubMed]
[CrossRef]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 6

Related Content
Books
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 1.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Manual of Clinical Psychopharmacology, 7th Edition > Chapter 4.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles